Kampala, Uganda | THE INDEPENDENT | The Ministry of Health is investigating three cases of adverse immunization reactions following the recent Measles/Rubella immunization campaign. The cases, all from the same family, were immunized at a community vaccination post located in Kalagi.
But one of them passed away yesterday at the pediatric unit in Mulago National Referral Hospital after being diagnosed with Stevenson Johnson syndrome, a severe skin and mucus membrane disorder that normally occurs as a reaction to medication or an infection.
The deceased and his siblings were hospitalized at Mulago after they presented symptoms of a skin rush around the head area and red eyes. The skin rush later spread to the back and other parts of the body.
The Minister of Health says that they have sent samples of the three children to the Uganda Virus Research Institute and the Center for Disease Control to ascertain the cause of the reactions in the children.
Aceng says that reactions to immunization are expected. Reactions like rushes, swelling at the point of injecting, headache and fever should be expected after immunization.
“During immunization, a number of reactions are expected. But none of these should last for a long time. And that is why we have dismissed other reports and are focusing on the three cases that have lasted for a long time,” Aceng said.
She says that a total of 90 reports were received from parents and health workers in the aftermath of the immunisation campaign held last month, but most of them have been dismissed.
Dr Alfred Driwale, the programme manager of the Uganda National Expanded Programme on Immunization –UNEPI says that it is impossible that the MR vaccine was the cause of the adverse reaction in the children or the death of the reported case.
“Each vial has 10 doses. The same vaccine that vaccinated the three was used on seven other children at the same vaccination post yet we have not received any other complaints of adverse reactions like those of the three children. At this point we suspect something else led to the reactions and not the vaccine,” Dr Driwale said.
Similarly, Dr Deogratius Munube, the president of the Pediatric Association of Uganda says that anything could have caused the adverse reactions in the deceased boy and the Measles/Rubella vaccine should not be looked at the major cause.
Dr Yonas T Woldermariam, a representative of the World Health Organisation says that the vaccines used were safe and were not the cause of death as posted on many social media sites.
“Before a vaccine can be rolled out, we carry a number of tests to determine its efficacy and suitability to the general public. We have a data bank where we store all complaints made against vaccines or medications passed so that we can follow up. And these three cases will be going there,” Dr Woldermariam says.
According to the health ministry, over 19.4 million children aged 15 and below were immunized in the campaign.